Alert archive / Nebraska / Flash Flood Warnings in 2008

Flash Flood Warning 55, NWS Omaha, NE

July 17, 2008Butler County, Seward County, Nebraska

NWS Omaha, NE issued this flash flood warning at Jul 17, 2008, 4:34 PM CDT for Butler County, Seward County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2008, 4:34 PM CDT (21:34 UTC)
Expired
Jul 17, 2008, 7:08 PM CDT
In force
3 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Butler County, NE, Seward County, NE

The radar

The Omaha radar (KOAX), 82 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1745 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1745 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 172134
FFWOAX
NEC023-159-180130-
/O.NEW.KOAX.FF.W.0055.080717T2134Z-080718T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
434 PM CDT THU JUL 17 2008

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTHWESTERN BUTLER COUNTY IN EAST CENTRAL NEBRASKA...
  SEWARD COUNTY IN SOUTHEAST NEBRASKA...

* UNTIL 830 PM CDT.

* AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STAPLEHURST
  ...SEWARD...AND BEE.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 369 AND
388.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR IS ALREADY
OCCURRING. IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. IF YOU LIVE ALONG A STREAM OR A CREEK IN THE AFFECTED
AREA...TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF AN
UNKNOWN DEPTH BY FOOT...OR BY AUTOMOBILE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
AS LITTLE AS SIX INCHES OF QUICKLY FLOWING WATER CAN CAUSE YOU TO
LOSE CONTROL OF YOUR VEHICLE. THIS INCLUDES PICKUP TRUCKS AND SPORT
UTILITY VEHICLES.

LAT...LON 4105 9736 4104 9692 4072 9692 4072 9735

$$

DEE
1 follow-up statement
000 
WGUS73 KOAX 180008
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
708 PM CDT THU JUL 17 2008

NEC023-159-180018-
/O.CAN.KOAX.FF.W.0055.000000T0000Z-080718T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUTLER NE-SEWARD NE-
708 PM CDT THU JUL 17 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SEWARD AND BUTLER
COUNTIES...

LAT...LON 4105 9736 4104 9692 4072 9692 4072 9735

$$

DEE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:54 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 17, 2:54 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
254 PM CDT THU JUL 17 2008

.DISCUSSION...

CONVECTION BEGINNING TO FIRE THIS AFTERNOON ALONG A SFC BOUNDARY
EXTENDING FROM ABOUT SRN MN TO SWRN NEB. LIFT BEING ENHANCED FROM RRQ
OF JET AND PASSING DISTURBANCE PER AREA PROFILERS. THIS BOUNDARY WILL
BE THE FOCUS FOR POSSIBLE FLASH FLOODING OVER PORTIONS OF THE CWA
TONIGHT AND INTO EARLY FRIDAY MORNING. STRONG LLVL THETA-E
CONVERGENCE IS PROGGED TO WAFFLE ACROSS THE CWA...PROMPTING PCPN
CHANCES CONTINUING INTO THIS WEEKEND. AT THIS POINT...BASED ON LATEST
FLASH FLOOD GUIDANCE/PROGGED PWS & KI VALUES...SEEMS AREAS AT
GREATEST RISK FOR FLOODING GENERALLY SOUTH OF A LINE FROM HERMAN TO
ALBION IN EASTERN NEB. GUIDANCE FOR THE IOWA COUNTIES SUGGEST THOSE
AREAS CAN HANDLE ANY HEAVY RAINFALL THAT MAY OCCUR. WIDESPREAD SEVERE
POTENTIAL LOOKS RATHER WEAK GIVEN PROGGED MESO-SCALE PARAMETERS.
HOWEVER...WEDGE OF MID LEVEL DEWPT DEPRESSIONS 10-15 DEG/DOWNDRAFT
CAPE VALUES SUGGEST POSSIBLE SEVERE WIND THREAT THIS EVENING.
OTHERWISE...COOLER HIGHS FRIDAY WITH CLOUDS AND RAIN...THEN
REBOUNDING BACK INTO THE L-M90S BY SUNDAY.

IN THE EXTENDED PERIODS...MAIN UPPER LEVEL JET WILL REMAIN ALONG THE
U.S./CANADIAN BORDER THRU THE PD WITH NUMEROUS EMBEDDED SHORTWAVES
MOVING THRU THE MEAN FLOW. THUNDER CHANCES ARE THE BIG QUESTION...AND
ALL DEPENDENT UPON WHERE THE ANTICIPATED SURFACE BOUNDARY SETS UP AND
WAFFLES OVER THE CENTRAL PLAINS. AS USUAL...GFS AND ECM STILL HAVING
DIFFERING SOLUTIONS WITH FINER DETAILS MAKING PCPN FCST PROBLEMATIC
AT BEST. THUS TRIED TO USE A BLEND OF GUIDANCE ALONG WITH THE GUT
MODEL. AT ANY RATE...POSITION OF UPPER RIDGE AXIS TO THE WEST SUGGEST
DOWNSTREAM MCS DEVELOPMENT OVER THE AREA. AGAIN...EXACTLY WHERE STUFF
WILL FIRE DEPENDENT ON SFC FRONT. BASICALLY HAVE 20%-30% THUNDER
CHANCES DURING AFTERNOON/OVERNIGHT TIME FRAME MONDAY THROUGH
WEDNESDAY NIGHT. AS FOR TEMPS...BLEND OF MEX/MEN/ECM PUTS HIGHS
GENERALLY IN THE LOW 90S WITH LOWS IN THE M60S-L70S. AS FOR SEVERE
THREAT...SPC NOT COMMITTING TO ANYTHING IN THEIR 4-8 DAY FCST. BUT
CONSIDERING JUST DEEP LAYER SHEAR WITH HIGH MLCAPE VALUES POINT TO
POSSIBLE STRONG STORMS MONDAY EVENING.

&&

.AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK THRU 18/18Z

VARIABLE CONDITIONS EXPECTED AT TAF SITES WITH TSTMS LIKELY THRU
MUCH OF THE PD. MUCH OF THE STRONG TSTM ACTIVITY WL BE FM AROUND 21Z
THRU 03Z WITH PREVAILING -SHRA THEREAFTER. CDFNT WL TURN WINDS TO
THE NORTHWEST AT KOFK AFTER 03Z AND AFTER 10Z AT BOTH KLNK AND KOMA.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR NEZ030-042>045-050>053-065>068-078-088>093.

IA...NONE.

&&

DEE/BG
Hazardous weather outlook, Jul 17, 11:36 AM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1136 AM CDT THU JUL 17 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-180645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1136 AM CDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE OVER MUCH OF EASTERN NEBRASKA AND
SOUTHWEST IOWA THIS AFTERNOON THROUGH TONIGHT. DAMAGING WIND WILL
BE THE PRIMARY THREAT BUT HAIL IS ALSO POSSIBLE. LOCALLY HEAVY RAINFALL
AND LOCALIZED FLOODING WILL BE POSSIBLE AS SLOW-MOVING STORMS
PRODUCE TORRENTIAL RAINFALL.

THE SEVERE STORMS ARE EXPECTED ALONG A COLD FRONT THAT IS PUSHING
SOUTHEAST ACROSS EASTERN SOUTH DAKOTA THIS AFTERNOON. A FEW STORMS COULD
DEVELOP OUT AHEAD OF THE MAIN FRONT EARLY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL CONTINUE ON FRIDAY AND FRIDAY NIGHT...WITH
AREAS ALONG AND SOUTH OF INTERSTATE 80 MOST LIKELY TO SEE STORMS.
WHILE SEVERE WEATHER IS NOT LIKELY ON FRIDAY...HEAVY RAIN AND
LOCALIZED FLOODING ARE POSSIBLE.

INTERMITTENT CHANCES FOR THUNDERSTORMS WILL CONTINUE ON SATURDAY
THROUGH MONDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON
SATURDAY AFTERNOON AND EVENING...MAINLY NORTH OF HIGHWAY 30. LARGE
HAIL AND DAMAGING WINDS WILL AGAIN BE THE PRIMARY THREATS.
OTHERWISE...IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE
WEATHER ON SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT
ACROSS MUCH OF EASTERN NEBRASKA AND WESTERN IOWA.

GRIFFIS

In the hours before

Local storm report, Jul 17, 1:27 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
127 PM CDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             5 SW LINDSAY            41.65N 97.76W
07/17/2008  E0.75 INCH       PLATTE             NE   PUBLIC

&&

LANDSVORK
Local storm report, Jul 17, 4:11 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
411 PM CDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       DAVID CITY              41.25N 97.13W
07/17/2008  M1.50 INCH       BUTLER             NE   CO-OP OBSERVER

            FELL IN 30 MINUTES.

&&

LANDSVORK
Local storm report, Jul 17, 4:22 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
422 PM CDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND GST     3 NW WESTON             41.22N 96.78W
07/17/2008  M61 MPH          SAUNDERS           NE   CO-OP OBSERVER

            PEA SIZE HAIL AND 1.00 RAIN IN 60 MINUTES.

&&

LANDSVORK
Local storm report, Jul 17, 4:29 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
429 PM CDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             MEAD                    41.23N 96.49W
07/17/2008  E0.88 INCH       SAUNDERS           NE   PUBLIC

&&

LANDSVORK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 1:06 PM CDTSevere Thunderstorm WarningOAXBoone, Madison, Platte39 min
Jul 17, 1:51 PM CDTRiver Flood WarningOAXGage55 hr
Jul 17, 3:41 PM CDTFlash Flood WatchOAXBoone, Butler, Cass, Colfax, Dodge, Douglas and 14 more12 hr
Jul 17, 4:17 PM CDTFlash Flood WarningOAXButler2 hr
Jul 17, 4:23 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Saunders52 min
Jul 17, 4:32 PM CDTFlash Flood WarningOAXSaunders2 hr
Jul 17, 4:56 PM CDTSevere Thunderstorm WarningOAXCass, Douglas, Lancaster, Sarpy, Saunders49 min
Jul 17, 5:35 PM CDTFlash Flood WarningOAXLancaster93 min
Jul 17, 5:35 PM CDTSevere Thunderstorm WarningOAXCass, Otoe40 min
Jul 17, 5:45 PM CDTFlash Flood WarningOAXCass84 min
Jul 17, 6:10 PM CDTSevere Thunderstorm WarningOAXCedar65 min
Jul 17, 6:17 PM CDTFlash Flood WarningOAXGage4 hr
Jul 17, 6:24 PM CDTFlash Flood WarningOAXOtoe100 min
Jul 17, 6:53 PM CDTSevere Thunderstorm WarningOAXCuming, Thurston, Wayne52 min

Nearby

Flash Flood Warnings in Nebraska, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.